Drug-induced abnormal movements: Symptoms & Treatment
Drug-induced abnormal movements
Drug-induced abnormal movements are also known as drug-induced movement disorders. These are a group of neurological conditions that can occur as a result of taking certain medications. Some drug-induced movement disorders are the following:
- Tardive dyskinesia: Tardive dyskinesia (TD) is a neurological disorder characterized by involuntary movements of the face, tongue, and limbs. The movements can be repetitive, twitching, or jerking, and can be either mild or severe. TD is most commonly associated with the long-term use of antipsychotic medications, although it can also occur with other medications.
- Dystonia: Dystonia is a neurological disorder that causes involuntary muscle contractions, leading to abnormal postures or movements. Drug-induced dystonia can occur as a side effect of certain medications, such as antipsychotics and antiemetics. Treatment involves reducing or stopping the medication causing the symptoms, switching to a different medication, or reducing the dosage. Anticholinergic medications, benzodiazepines, and botulinum toxin injections can be used to alleviate symptoms. Prevention involves careful monitoring of medications and adjusting the dosage or switching to a different medication if necessary. Regular check-ups with a doctor can help identify early signs of dystonia and allow for early intervention
- Parkinsonism: This is a group of symptoms that resemble Parkinson’s disease, including tremors, rigidity, and bradykinesia (slowness of movement). It can be caused by medications such as antipsychotics, antiemetics, and some antidepressants.
- Akathisia: This is a condition characterized by restlessness and an inability to sit still. It can be caused by medications such as antipsychotics and some antidepressants.
- Restless legs syndrome: This is a condition characterized by an irresistible urge to move the legs, often accompanied by uncomfortable sensations in the legs. It can be caused by medications such as antidepressants and antipsychotics.
Symptoms of Drug-induced abnormal movements
Symptoms of drug-induced abnormal movements can vary depending on the type of movement disorder, but some common symptoms include:
- Involuntary movements of organs like the face, and tongue.
- Repetitive or twisting movements of the muscles
- Tremors or shaking in the hands, arms, legs, or head
- Stiffness or rigidity in the muscles
- The slowness of movement or difficulty initiating movement
- Restlessness or an inability to sit still
- Uncomfortable sensations in the legs results in irresistible urge to move
- Changes in gait or difficulty with balance and coordination
Treatment of Drug-induced abnormal movements
The treatment of drug-induced abnormal movements depends on the type and severity of the movement disorder. In general, the primary approach is to reduce or stop the medication that is causing the symptoms. However, this may not always be possible, especially if the medication is necessary for the treatment of an underlying condition. Here are some other treatment options:
- Medication adjustment: Your doctor may adjust the dosage or switch to a different medication that is less likely to cause movement disorders.
- Botox injections: In some cases, Botox injections can be used to reduce muscle spasms and involuntary movements.
- Anticholinergic medications: These medications can help reduce tremors, muscle stiffness, and other movement disorder symptoms.
- Amantadine: This medication can help reduce symptoms of Parkinsonism.
- Cognitive-behavioral therapy: This can be helpful for managing the psychological aspects of movement disorders, such as anxiety and depression.
- Nutritional supplements: Some supplements, such as vitamin E and coenzyme Q10, have been shown to reduce the risk of developing movement disorders.
Medicines For Drug Induced Abnormal Movements